Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 69, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 1998, 8:18 PM CDT for 4 counties in Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 1998, 8:18 PM CDT (01:18 UTC)
- Expired
- Jun 10, 1998, 9:05 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Jackson County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3869 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 19.4
The text
As transmitted, in the capitals the NWS used until 2016.
332
WUUS1 KTOP 110120 RRA
SVRTOP
KSC085-149-177-197-110205-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
818 PM CDT WED JUN 10 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
SHAWNEE COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
SOUTHERN JACKSON COUNTY IN NORTHEAST KANSAS
* UNTIL 905 PM CDT
* AT 815 PM CDT WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM NEAR
ST. MARYS...OR ABOUT 23 MILES WEST OF TOPEKA...MOVING EAST AT 25
MILES PER HOUR. GOLF BALL SIZE HAIL WAS REPORTED WITH THE STORM.
* SOME LOCATIONS AFFECTED...
ST MARYS
ROSSVILLE
SILVER LAKE
WILLARD
MAPLE HILL
DOVER
AUBURN
RICHLAND
TOPEKA
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:50 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 10, 3:50 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT WED JUN 10 1998 ...MAIN CONCERNS ARE PRECIPITATION CHANCES TONIGHT AND THURSDAY AND HIGH TEMPERATURES THURSDAY AND FRIDAY... OUTFLOW FROM MORNING THUNDERSTORMS HAVE KEPT WARM FRONT STALLED GENERALLY ALONG INTERSTATE 70 OVER CWA AT 20Z. ADAP SHOWING STRONG MOISTURE CONVERGENCE ALONG AND SOUTH OF BOUNDARY AND LITTLE OR NOW CAP ALSO AS OF 20Z. THUS SHORT TERM PROBLEM IS IF THIS WILL FIRE. FOR THE OVERNIGHT HOURS GOING MORE WITH NGM/AVN SOLUTION WHICH WOULD HAVE SHORT WAVE COMING OUT OF SOUTHWEST STATES PUSHING NORTHEAST INTO WESTERN KANSAS. Q-VECTOR SUPPORT INCREASING AFTER 06Z OVER CWA THEN DECREASING BY 18Z. ALL MODELS HANDLING SHORT WAVE ENERGY A LITTLE DIFFERENTLY BUT NGM/AVN CLOSE SO HAVE FOLLOWED THESE. KEPT LIKELY POPS OVERNIGHT AND 50 PERCENT FOR MAINLY THE MORNING HOURS ON THURSDAY. GIVEN GOING TEMPS AND EXPECTED CONVECTION-COOLED AIR WILL GO A CATEGORY BELOW GUID ON LOWS TONIGHT AND NEAR FWC GUIDANCE OF HIGHS THURSDAY. WITH FLOW GOING MORE SOUTHWESTERLY THURSDAY EXPECT SOME DRYING TREND AND WILL KEEP THURSDAY NIGHT INTO FRIDAY DRY. AGAIN FAVORING MORE A NGM SOLUTION AND LOWS IN THE MIDDLE 60S LOOK FINE FOR THURSDAY NIGHT WITH HIGHS IN THE MIDDLE TO UPPER 80S ON FRIDAY. ETA WOULD PUSH A FRONT INTO NORTHERN PORTIONS OF CWA AND LOWERS TEMPS. .TOP...NONE FRANTZ
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:13 PM CDT | Tornado Warning | TOP | Jackson, Shawnee | 32 min |
| Jun 10, 7:34 PM CDT | Tornado Warning | TOP | Jackson, Jefferson, Shawnee | 31 min |
| Jun 10, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 32 min |
| Jun 10, 7:57 PM CDT | Tornado Warning | TOP | Lyon | 33 min |
| Jun 10, 7:59 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage, Wabaunsee | 31 min |
| Jun 10, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 36 min |
| Jun 10, 8:36 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| Jun 10, 8:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 27 min |
| Jun 10, 8:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 27 min |
| Jun 10, 9:10 PM CDT | Flash Flood Warning | TOP | Jackson, Jefferson | 3 hr |
| Jun 10, 9:10 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.